Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 23, NWS Salt Lake City, UT

August 2, 202015 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 2, 2020, 2:10 PM MDT for 15 counties in Utah. It took effect at Aug 3, 2020, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2020, 2:10 PM MDT (20:10 UTC)
In effect from
Aug 3, 2020, 12:00 PM MDT
Expired
Aug 3, 2020, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Cache County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, San Juan County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Washington County, UT, Wayne County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 206 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3788 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS85 KSLC 022010
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
210 PM MDT Sun Aug 2 2020

UTZ479-031130-
/O.NEW.KSLC.FW.W.0023.200803T1800Z-200804T0400Z/
Wasatch Mountains-
210 PM MDT Sun Aug 2 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 10 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ495-496-498-031130-
/O.NEW.KSLC.FW.W.0023.200803T1800Z-200804T0400Z/
Color Country West Desert-Color Country Mountains-Grand Staircase-
210 PM MDT Sun Aug 2 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 495...
496 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 10 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 496 Color Country Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
194 
WWUS85 KSLC 030838
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
238 AM MDT Mon Aug 3 2020

UTZ479-032200-
/O.CON.KSLC.FW.W.0023.200803T1800Z-200804T0400Z/
Wasatch Mountains-
238 AM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ495-496-498-032200-
/O.CON.KSLC.FW.W.0023.200803T1800Z-200804T0400Z/
Color Country West Desert-Color Country Mountains-Grand Staircase-
238 AM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 495...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 496 Color Country Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
613 
WWUS85 KSLC 032025
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
225 PM MDT Mon Aug 3 2020

UTZ495-496-498-040600-
/O.NEW.KSLC.FW.A.0014.200805T1800Z-200807T0300Z/
/O.CON.KSLC.FW.W.0023.000000T0000Z-200804T0400Z/
Color Country West Desert-Color Country Mountains-Grand Staircase-
225 PM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
495...496 AND 498...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 495...496 AND 498...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Wednesday afternoon through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 496 Color Country Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph through
  this evening. Lighter winds Tuesday, then Southwest winds 10 to
  20 mph with gusts up to 35 mph again Wednesday and Thursday 
  afternoons.

* RELATIVE HUMIDITY...As low as 6 percent this afternoon, and 7 to
  10 percent Wednesday and Thursday afternoons.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

UTZ479-040400-
/O.CON.KSLC.FW.W.0023.000000T0000Z-200804T0400Z/
Wasatch Mountains-
225 PM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
479...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ492>494-497-040600-
/O.NEW.KSLC.FW.A.0014.200805T1800Z-200807T0300Z/
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Mojave Desert-
225 PM MDT Mon Aug 3 2020

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 492...493...494 AND 497...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Wednesday afternoon through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains and Fire Weather Zone 497 
  Mojave Desert.

* WINDS...Southwest winds 10 to 20 mph with gusts up to 35 mph
  Wednesday and Thursday afternoons.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Critical fire weather conditions are possible. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
372 
WWUS85 KSLC 040403
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1003 PM MDT Mon Aug 3 2020

UTZ495-496-498-041200-
/O.EXP.KSLC.FW.W.0023.000000T0000Z-200804T0400Z/
/O.CON.KSLC.FW.A.0014.200805T1800Z-200807T0300Z/
Color Country West Desert-Color Country Mountains-Grand Staircase-
1003 PM MDT Mon Aug 3 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 495...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 496 Color Country Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...Southwest winds 10 to 20 mph with gusts up to 35 mph 
  Wednesday and Thursday afternoons.

* RELATIVE HUMIDITY...As low as 7 to 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

UTZ479-040515-
/O.EXP.KSLC.FW.W.0023.000000T0000Z-200804T0400Z/
Wasatch Mountains-
1003 PM MDT Mon Aug 3 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 479...

Winds have trended downward this evening and humidities have
trended higher. Therefore, the Red Flag Warning has been allowed
to expire for the Wasatch Mountains.

$$

UTZ492>494-497-041200-
/O.CON.KSLC.FW.A.0014.200805T1800Z-200807T0300Z/
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Mojave Desert-
1003 PM MDT Mon Aug 3 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 492...493...494 AND 497...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains and Fire Weather Zone 497 
  Mojave Desert.

* WINDS...Southwest winds 10 to 20 mph with gusts up to 35 mph 
  Wednesday and Thursday afternoons.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Critical fire weather conditions are possible. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 2, 9:25 AM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 9:25 AM MDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
925 AM MDT Sun Aug 2 2020

.SYNOPSIS...Strong high pressure aloft centered over the interior
west will maintain hot and dry conditions through Monday. A
weather disturbance moving east across the northern Rockies
Monday night will bring more seasonal temperatures back the area
midweek.

&&

.DISCUSSION...A strong ridge remains in place over Utah this
morning, with record warmth expected once again for many areas.
Excessive Heat Warnings and Heat Advisories remain in place today
for most valley areas. Otherwise, a pocket of midlevel moisture
persists across eastern Utah today. Isolated weak high-based
convection should initiate off the higher terrain again this
afternoon. These may produce a couple of lightning strikes and
localized gusty winds, but little or no precipitation.

A shortwave trough crossing to the north will flatten the ridge
tomorrow into Tuesday. With falling heights and a weak cold front
moving through northern Utah, temperatures will cool from north to
south tomorrow through Tuesday. Will need to evaluate to see if heat
highlights need to continue into tomorrow for the central and south,
but temperatures will trend a bit closer to normal by Tuesday.
Otherwise, the airmass will trend drier as the flow turns more
westerly.

As for the monsoon, the moisture for the second half of the week
looks less promising. At best will see an increase in convection,
but the chance of measurable precipitation looks to remain quite
low.

Made minor tweaks to sky/PoP in a couple of zones for the rest of
today, otherwise going forecast looks good.

&&

.AVIATION...Operational weather concerns are expected to remain
minimal at the KSLC terminal through the valid TAF period.
Southeasterly winds currently in place are expected to switch to the
northwest between 20-21z. VFR conditions will be maintained under
largely clear skies.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 9 PM MDT this evening for
     UTZ019>021.

     Heat Advisory until 9 PM MDT this evening for UTZ001>005-012>016.

WY...None.
&&

Cheng/Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 5:53 AM MDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
553 AM MDT Sun Aug 2 2020

UTZ001>016-019>021-517-518-WYZ021-031200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
553 AM MDT Sun Aug 2 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Another round of hot temperatures are expected across the outlook
area today. Widespread triple-digit temperatures are expected
across many valley locations, with a number of record highs
expected this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Triple-digit heat will persist across much of the outlook area
Monday. Temperatures will cool back to more normal levels across
north by midweek, with continue hot temperatures across southern
Utah through the middle of the week. Seasonal temperatures are
expected late in the week, with moisture returning to extreme
southern Utah by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.